MAUDE Adverse Event Report: NUVASIVE, INCORPORATED STIMULATION/DISSECTION INSTRUMENTS; STIMULATOR, NERVE

NUVASIVE, INCORPORATED STIMULATION/DISSECTION INSTRUMENTS; STIMULATOR, NERVE
Model Number 5029950
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code Nerve Damage (1979)
Date of Event 03/25/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No product was received for evaluation as it was discarded at the user facility.Following the extreme lateral interbody fusion performed, the patient also underwent a posterior portion of the procedure without the use of neuromonitoring.No radiographs were provided and it is currently unknown whether screw placement during the posterior portion may have contributed to the post-operative deficit the patient experienced.Due to the lack of information provided the root cause cannot be determined.No additional investigation can be completed.Labeling review: "potential adverse events and complications: as with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries include:.Damage to.Peripheral nerve." "intra-operative warnings: ".It is important that the surgeon exercise extreme caution when working in close proximity to vital organs, nerves, or vessels, and that the force applied to the instrumentation is not excessive, to prevent potential injury to the patient." "precaution:" ".While the nvm5 system is designed to assist in the electromyographic location of spinal nerves in proximity to the surgical site, it is not intended to take the place of thorough knowledge of spinal anatomy and appropriate surgical technique, nor should the information provided by the system be construed as definitive indicators of nerve location.Such factors as the distance from the nerve, the position and placement of electrodes, individual muscle and/or nerve responses, the proximity and strength of sources of electrical interference, and other patient and environmental factors, may influence the operation." ".The nvm5 system is to be used only as an adjunct to medical judgment and appropriate surgical practices.Dilator insertion and advancement should be conducted only after careful analysis of radiographic images of the operative target area.While a positive emg detection by the nvm5 system can be associated with a high level of certainty that a nerve is in close proximity to the dilator tip, the absence of such an emg detection cannot be construed as a certain indication that no nerves are close to the dilator tip.Do not advance dilator probes until all available data have been considered." "do not advance the dilator faster than the rate of update of detection data.".
 
Event or Problem Description
During an extreme lateral interbody fusion, a surgeon was unable to obtain a compound muscle action potential (cmap) when using the third stimulated dilator in a series of stimulated dilators.After troubleshooting the device set-up, the surgeon felt comfortable proceeding.After the surgeon placed the k-wire and began regular stimulation, the associated instrumentation indicated the dilator was in close proximity to a nerve.The surgeon was able to obtain directionality for the signal and did not see any electromyography (emg) activity and was comfortable proceeding.Following the case, the patient presented with a unilateral motor and sensory issues from the left hip down including a deficit in which the patient could not bend their knee but could bend their foot.During an eleven (11) day post-operative follow-up, it was indicated that the patient had not seen much improvement and was beginning rehabilitation.

Brand Name
STIMULATION/DISSECTION INSTRUMENTS
Common Device Name
STIMULATOR, NERVE
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key14960751
Report Number2031966-2022-00081
Device Sequence Number5390002
Product Code ETN
UDI-Device Identifier00195377026255
UDI-Public00195377026255
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K112709
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/19/2026
Device Model Number5029950
Device Lot Number2113906
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/29/2022
Initial Report FDA Received Date07/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/04/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NUVASIVE NVM5
Outcome Attributed to Adverse Event Disability;
Patient SexPrefer Not To Disclose